Oregon, 2013

Extreme Cold in Oregon, December 7 to 8, 2013

December 7 to 8, 2013 · NWS PDT · 22 events in 9 counties and zones

A strong Arctic front pushed in from Canada and brought very cold temperatures and dangerous wind chills to the area.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A strong Arctic front pushed in from Canada and brought very cold temperatures and dangerous wind chills to the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Dec 7, 2:46 PM PST, 2 hours 10 minutes earlier.

Area forecast discussion, Dec 7, 2:46 PM PST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
246 PM PST SAT DEC 7 2013

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT. SKIES WERE CLEARING
ACROSS THE AREA AND THIS PATTERN WILL PERSIST INTO TONIGHT AS
OVERNIGHT LOW TEMPERATURES PLUMMET. BY SUNDAY MORNING TEMPERATURES
ACROSS SOME LOCATIONS WILL FALL WELL BELOW ZERO ESPECIALLY ACROSS
CENTRAL OREGON AND ANY WIND WILL MAKE FOR DANGEROUS WIND CHILL
TEMPERATURES. THUS A WIND CHILL WARNING IS IN EFFECT. ANOTHER WEAK
DISTURBANCE IS FORECAST TO BRUSH OUR EASTERN ZONES WITH SOME SNOW
FORECAST SUNDAY AFTERNOON WITH ONLY MINOR ACCUMULATIONS POSSIBLE
MAINLY IN THE AREA MOUNTAINS. THE RAPID MOVING DISTURBANCE WILL BE
REPLACED WITH A WEAKER DISTURBANCE ON MONDAY AND SLIGHTLY WARMER
TEMPERATURES CAN BE EXPECTED. HOWEVER THE TEMPERATURES WILL CONTINUE
TO BE WELL BELOW NORMAL INTO THE BEGINNING OF THE WORK WEEK.

.LONG TERM...TUESDAY THROUGH SATURDAY...AN AMPLIFIED UPPER RIDGE
LOOKS TO BE CENTERED JUST OFFSHORE TUESDAY. THIS RIDGE THEN IS
EXPECTED TO SHIFT EAST OVER THE WESTERN U.S. TUESDAY NIGHT AND
WEDNESDAY. WARM AIR ADVECTION ALOFT AND WEAK WAVES WITHIN THE
NORTHWEST FLOW ALOFT AHEAD OF THE RIDGE SHOULD CREATE SOME CLOUD
COVER OVER THE REGION TUESDAY THROUGH WEDNESDAY. LIGHT SNOW MAY ALSO
DEVELOP DUE TO THE WARM AIR ADVECTION AND DISTURBANCES. AT THIS TIME
THE BEST CHANCES FOR SNOW WILL OVER ALONG AND NEAR THE CASCADES, AND
OVER THE BLUE AND WALLOWA MOUNTAINS. SOME SNOW MAY ALSO REACH THE
BLUE MOUNTAIN FOOTHILLS. THE PATTERN LOOKS TO THEN BECOME MORE
ACTIVE WITH SYSTEMS MOVING IN FROM THE PACIFIC THURSDAY THROUGH
SATURDAY. TIMING OF EACH SYSTEM IS STILL SOMEWHAT UNCERTAIN AT THIS
TIME. THE FIRST SYSTEM LOOKS TO MOVE THROUGH SOMETIME BETWEEN NOON
THURSDAY AND NOON FRIDAY. THE SECOND SYSTEM LOOKS APPROACH LATE
SATURDAY. PRECIPITATION TYPES ASSOCIATED WITH THE FIRST SYSTEM,
THURSDAY/FRIDAY, COULD TURN OUT TO BE QUITE COMPLICATED DEPENDING ON
SYSTEM STRENGTH AND ITS ABILITY TO MIX OUT THE COLD AIR OVER THE
REGION. FOR NOW WILL CONTINUE TO INDICATE SLIGHT CHANCES OF EITHER
SLEET OR FREEZING RAIN MIXED IN WITH THE SNOW AND RAIN WORDING FOR
PORTIONS OF THE AREA THURSDAY AND THURSDAY NIGHT. THE SECOND SYSTEM
SHOULD PRODUCE LOW ELEVATION RAIN AND MOUNTAIN SNOW AS THE COLD AIR
SHOULD BE EITHER MIXED OUT OR GREATLY MODERATED BY THE TIME THAT
SYSTEM ARRIVES. 90

&&

.AVIATION...00Z TAFS...A COLD, DRY AIR MASS WILL SIT OVER THE REGION
THROUGH THE NEXT 24 HOURS. THUS EXPECT CLEAR SKIES OVERNIGHT AT ALL
SITES. A FEW STRATOFRACTUS CLOUDS MAY DEVELOP NEAR KPSC AND KDLS BUT
DO NOT EXPECT THESE TO FORM A CEILING. A WEAK UPPER LEVEL
DISTURBANCE WILL PUSH VARYING AMOUNTS OF MID AND HIGH LEVEL
CLOUDINESS ACROSS THE REGION SUNDAY. LOWEST CIGS WITH THIS CLOUD
COVER SHOULD RUN AROUND 9-10000 FT AGL. WINDS WILL RUN LESS THAN 10
KTS THROUGH MOST OF THIS PERIOD. 90

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  -2  14  -1  23 /   0  10  10   0
ALW   2  14   4  24 /   0  10  10  10
PSC   1  18   1  22 /   0  10  10   0
YKM  -1  19   3  25 /   0  10  10   0
HRI  -4  16   0  24 /   0  10  10   0
ELN  -2  18   0  26 /   0  10  10   0
RDM -15  20  -7  29 /   0  10  10   0
LGD  -8  12  -3  21 /   0  20  10  10
GCD -12  12  -7  24 /   0  10  10  10
DLS   3  24   7  30 /   0  10  10   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WIND CHILL WARNING UNTIL 10 AM PST SUNDAY
     ORZ041-044-049-050-502-503-505>511.

WA...WIND CHILL WARNING UNTIL 10 AM PST SUNDAY WAZ024-026>030-520-521.

&&

THREAT INDEX
SUNDAY : GREEN
MONDAY : GREEN
TUESDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

97/90/90
Hazardous weather outlook, Dec 7, 5:54 AM PST, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
554 AM PST SAT DEC 7 2013

ORZ041-044-049-050-502-503-505>511-WAZ024-026>030-520-521-081400-
EAST COLUMBIA RIVER GORGE OF OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-NORTH CENTRAL OREGON-
CENTRAL OREGON-EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
554 AM PST SAT DEC 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
OREGON...NORTH CENTRAL OREGON...NORTHEAST OREGON...CENTRAL
WASHINGTON...SOUTH WASHINGTON...SOUTH CENTRAL WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW WILL BE ENDING OVER CENTRAL AND NORTHEASTERN OREGON
LATER THIS MORNING. TEMPERATURES WILL BE VERY COLD TONIGHT WITH
LOWS ZERO TO 20 BELOW IN MOST LOCATIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

COLD AND DRY WEATHER WILL CONTINUE INTO EARLY NEXT WEEK. A STORM
WILL MOVE THROUGH THE REGION LATE WEDNESDAY INTO THURSDAY WITH
SNOW SLEET AND FREEZING RAIN.

In the hours before

Local storm report, Dec 7, 3:09 PM PST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PENDLETON OR
309 PM PST SAT DEC 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 PM     HEAVY SNOW       9 W LA PINE             43.67N 121.68W
12/06/2013  M6.0 INCH        DESCHUTES          OR   CO-OP OBSERVER

            AT WICKIUP DAM SINCE EARLY THIS MORNING.

0200 PM     HEAVY SNOW       4 WSW LA PINE           43.65N 121.57W
12/06/2013  E6.0 INCH        DESCHUTES          OR   TRAINED SPOTTER

            RECEIVED 6 INCHES SNOW PAST 12 HOURS. CURRENTLY MODERATE
            SNOW AND 10 DEGREES.

0401 PM     HEAVY SNOW       5 NNW LA PINE           43.74N 121.54W
12/06/2013  M7.0 INCH        DESCHUTES          OR   TRAINED SPOTTER

            7 INCHES OF NEW SNOW ACCUMULATION OVER LAST 12 HRS. HEAVY
            SNOW STILL FALLING.

0403 PM     HEAVY SNOW       5 N LA PINE             43.74N 121.52W
12/06/2013  M7.0 INCH        DESCHUTES          OR   TRAINED SPOTTER

            OBSERVER RECORDED 7 INCHES OF SNOW ACCUMULATION SINCE 8
            AM.

0403 PM     HEAVY SNOW       5 SW THREE RIVERS       43.76N 121.53W
12/06/2013  E7.0 INCH        DESCHUTES          OR   TRAINED SPOTTER

            OBSEVER REPORTED 7 INCHES IN THE PAST 12 HOURS.

0840 PM     HEAVY SNOW       4 WSW TYGH VALLEY       45.23N 121.26W
12/06/2013  M4.0 INCH        WASCO              OR   TRAINED SPOTTER

            OBSERVER MEASURED 4 INCHES OF SNOW ACCUMULATION.

0840 PM     HEAVY SNOW       9 WSW DUFUR             45.42N 121.31W
12/06/2013  M4.0 INCH        WASCO              OR   TRAINED SPOTTER

            0BSERVER REPORTED 4 INCHES OF SNOW ACCUMULATION.

0840 PM     HEAVY SNOW       SW BEND                 44.07N 121.31W
12/06/2013  U6.0 INCH        DESCHUTES          OR   PUBLIC

            A PUBLIC REPORT OF 6 INCHES OF SNOW IN SOUTHWEST BEND VIA
            THE FACEBOOK SOCIAL MEDIA.

0903 PM     HEAVY SNOW       1 W THREE RIVERS        43.82N 121.49W
12/06/2013  M6.5 INCH        DESCHUTES          OR   TRAINED SPOTTER

            OBSERVER REPORTED 6.5 INCHES OF POWDERY SNOW
            ACCUMULATION.

0600 AM     HEAVY SNOW       LEXINGTON               45.45N 119.69W
12/07/2013  E6.0 INCH        MORROW             OR   PUBLIC

            RECEIVED 6 INCHES SNOW PAST 24 HOURS.

0753 AM     SNOW             6 W MITCHELL            44.58N 120.27W
12/07/2013  M3.9 INCH        WHEELER            OR   TRAINED SPOTTER

            RECEIVED 3.9 INCHES SNOW PAST 12 HOURS. CURRENTLY 4
            DEGREES.

0800 AM     HEAVY SNOW       4 WSW LA PINE           43.65N 121.57W
12/07/2013  M8.0 INCH        DESCHUTES          OR   TRAINED SPOTTER

            RECEIVED 8 INCHES PAST 24 HOURS. CURRENTLY NOT SNOWING
            AND 3 DEGREES.

0815 AM     SNOW             9 WSW DUFUR             45.42N 121.31W
12/07/2013  E9.0 INCH        WASCO              OR   TRAINED SPOTTER

            SPOTTER REPORTED 9 INCHES OF SNOW 13 MILES SW OF DUFUR AT
            AN ELEVATION OF 2500 FEET. THEY ALSO REPORTED 4 INCHES OF
            SNOW IN THE TOWN OF DUFUR.

0920 AM     HEAVY SNOW       6 NNW HEPPNER           45.43N 119.58W
12/07/2013  E9.0 INCH        MORROW             OR   TRAINED SPOTTER

            RECEIVED 8 TO 9 INCHES SNOW PAST 24 HOURS. CURRENTLY NOT
            SNOWING AND MINUS 2 DEGREES.

0920 AM     HEAVY SNOW       LEXINGTON               45.45N 119.69W
12/07/2013  E5.0 INCH        MORROW             OR   PUBLIC

            GAS STATION CORNER OF HEPPNER HWY AND E STREET RECEIVED
            ABOUT 5 INCHES SNOW OVERNIGHT.

&&

AA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Southern Blue Mountains

When
December 7, 4:56 PM PST
Where
Southern Blue Mountains forecast zone
Reported by
Mesonet
Coordinates
45.153, -119.262 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, North Central Oregon

When
December 7, 6:17 PM PST
Where
North Central Oregon forecast zone
Reported by
Department of Highways
Coordinates
45.283, -120.928 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, North Central Oregon

When
December 7, 7:39 PM PST
Where
North Central Oregon forecast zone
Reported by
Mesonet
Coordinates
45.283, -120.928 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, East Slopes of the Oregon Cascades

When
December 7, 7:46 PM PST
Where
East Slopes of the Oregon Cascades forecast zone
Reported by
Department of Highways
Coordinates
44.568, -121.190 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, East Slopes of the Oregon Cascades

When
December 7, 11:32 PM PST
Where
East Slopes of the Oregon Cascades forecast zone
Reported by
Mesonet
Coordinates
44.568, -121.190 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Ochoco-John Day Highlands

When
December 7, 11:32 PM PST
Where
Ochoco-John Day Highlands forecast zone
Reported by
Mesonet
Coordinates
44.381, -120.359 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Northern Blue Mountains

When
December 8, 2:56 AM PST
Where
Northern Blue Mountains forecast zone
Reported by
ASOS
Coordinates
45.494, -117.976 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Foothills of the Southern Blue Mountains of Oregon

When
December 8, 3:07 AM PST
Where
Foothills of the Southern Blue Mountains of Oregon forecast zone
Reported by
Mesonet
Coordinates
45.174, -119.941 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Central Oregon

When
December 8, 3:56 AM PST
Where
Central Oregon forecast zone
Reported by
ASOS
Coordinates
44.229, -120.920 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Central Oregon

When
December 8, 5:35 AM PST
Where
Central Oregon forecast zone
Reported by
AWOS
Coordinates
44.229, -120.920 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Central Oregon

When
December 8, 6:00 AM PST
Where
Central Oregon forecast zone
Reported by
Trained Spotter
Coordinates
44.229, -120.920 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Southern Blue Mountains

When
December 8, 6:09 AM PST
Where
Southern Blue Mountains forecast zone
Reported by
Mesonet
Coordinates
45.153, -119.262 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Lower Columbia Basin

When
December 8, 6:15 AM PST
Where
Lower Columbia Basin forecast zone
Reported by
Mesonet
Coordinates
45.506, -119.160 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Central Oregon

When
December 8, 6:15 AM PST
Where
Central Oregon forecast zone
Reported by
Mesonet
Coordinates
44.229, -120.920 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, North Central Oregon

When
December 8, 6:22 AM PST
Where
North Central Oregon forecast zone
Reported by
Mesonet
Coordinates
45.283, -120.928 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Foothills of the Southern Blue Mountains of Oregon

When
December 8, 6:49 AM PST
Where
Foothills of the Southern Blue Mountains of Oregon forecast zone
Reported by
Mesonet
Coordinates
45.174, -119.941 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Southern Blue Mountains

When
December 8, 7:22 AM PST
Where
Southern Blue Mountains forecast zone
Reported by
Mesonet
Coordinates
45.153, -119.262 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, East Slopes of the Oregon Cascades

When
December 8, 8:00 AM PST
Where
East Slopes of the Oregon Cascades forecast zone
Reported by
Trained Spotter
Coordinates
44.568, -121.190 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, East Slopes of the Oregon Cascades

When
December 8, 8:00 AM PST
Where
East Slopes of the Oregon Cascades forecast zone
Reported by
Trained Spotter
Coordinates
44.568, -121.190 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, East Slopes of the Oregon Cascades

When
December 8, 8:45 AM PST
Where
East Slopes of the Oregon Cascades forecast zone
Reported by
Trained Spotter
Coordinates
44.568, -121.190 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Foothills of the Northern Blue Mountains of Oregon

When
December 8, 12:53 PM PST
Where
Foothills of the Northern Blue Mountains of Oregon forecast zone
Reported by
ASOS
Coordinates
45.592, -118.737 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Foothills of the Northern Blue Mountains of Oregon

When
December 8, 2:00 PM PST
Where
Foothills of the Northern Blue Mountains of Oregon forecast zone
Reported by
Trained Spotter
Coordinates
45.592, -118.737 (the zone’s center; the record gives no point)

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2013Every state in 2013This day in weather historyWarnings in Oregon, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 479890, 479891, 479892, 479893, 479894, 479895, 479901, 479896, 479897, 479898, 479899, 479902, 479903, 479904, 479905, 479906, 479907, 479908, 479909, 479910, 479911, 479912.